New test facilitates diagnosis of idiosyncratic drug-induced liver injury
A new technology involving the use of monocyte-derived hepatocyte-like (MH) cells has demonstrated high sensitivity and specificity in the diagnosis of idiosyncratic drug-induced liver injury (DILI), data presented at the Asian Pacific Digestive Week (APDW) 2017 held in Hong Kong have shown.
“The new MetaHeps test introduced at our department is currently being evaluated in an ongoing study with the Chinese University of Hong Kong,” said Professor Alexander Gerbes of the Liver Centre Munich, Munich, Germany.
MetaHeps involves the use of peripheral monocytes derived from blood samples of patients with acute liver injury. “Using a proprietary standardized generation protocol, these peripheral monocytes are modified to cells with hepatocyte-like properties with donor-specific characteristics, thus allowing patient-centric individualized toxicity testing,” explained Gerbes.
In a prospective pilot study in 54 patients with acute liver injury and intake of at least one drug, in vitro testing using these MH cells identified patients with idiosyncratic DILI with an excellent sensitivity and a higher specificity than the Roussel Uclaf Causality Assessment Method (RUCAM) score, the most widely used score in the diagnosis of DILI. [Gut 2016;65:1555-1563]
In the study, 31 patients were diagnosed with idiosyncratic DILI based on causality likelihood. MH cell testing with the causative drug was positive in 29 of the patients and was comparable to assessment by the RUCAM score. In the 23 non-DILI patients, MH cell testing yielded no false-positive results, while RUCAM indicated possible idiosyncratic DILI in six cases.
“The test can be a future option in the diagnosis of complicated idiosyncratic DILI,” Gerbes suggested.
“Idiosyncratic DILI can cause acute liver failure in more than 10 percent of patients, with a transplant-free survival rate of approximately 20 percent only,” he continued. [Gut 2009;58:1555-1564; Hepatology 2005;42:481-489] “It is also a challenge in drug development, leading to nonapproval of innovative drugs, failure in late-stage drug development or postmarketing withdrawal.”
“Idiosyncratic DILI is very different from dose-dependent DILI. Its diagnosis is difficult because it affects susceptible patients only and is a diagnosis of exclusion. It is unpredictable and can be caused by many drugs,” he noted. “Hyperbilirubinaemia or gamma-GT increase per se do not define DILI. While assessment scores and expert opinion may be helpful, these are typically unable to identify the culprit drug in polymedicated patients. Novel in vitro tests are therefore urgently needed to assist in the diagnosis of idiosyncratic DILI and in causality assessment in polymedicated patients.”
Idiosyncratic DILI is not as rare as it is believed to be. Its incidence is 14–19 per 100,000 population, while that of paracetamol-induced liver injury is 16 per 100,000 population. Amoxicillin-clavulanate is most commonly implicated in idiosyncratic DILI, accounting for 22 percent of the cases, followed by diclofenac (6 percent), azathioprine (4 percent), infliximab (4 percent), and nitrofurantoin (4 percent). [Hepatology 2002;36:451-455; Pharmacoepidemiol Drug Saf 2011;20:819-826; Gastroenterology 2013;144:1419-1425, 1425.e1-3]